MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM UNI CONV TRL +12MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. TANDEM UNI CONV TRL +12MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 71367912
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/22/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).(b)(6).
 
Event or Problem Description
It was reported that, after a thr surgery, the tandem uni conv trl +12mm came off inside of the patient's pelvis.The trial head was damaged while being removed from the pelvis.The surgery had been completed, without any delay.The procedure was finished with the same instrument.The patient was not harmed as a consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation but the pictures were reviewed, and breakage was confirmed.The clinical/medical investigation concluded that, this case reports a broken tandem uni conv trl +12mm.It is reported the trial, ¿the instrument had fallen into the pelvis and retrieved.The surgery had been completed, without any delay.The procedure was finished with the same instrument.The damage was only noticed after the case though.¿ based on the limited information provided the root cause of the reported trial breakage could not be determined.No patient injuries or adverse consequences were reported.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.The contribution of the device to the reported incident could be corroborated as it may have occurred due to its extensive use.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The trial head is damaged and has excessive wear and tear rendering the device inoperative.The clinical/medical investigation concluded that, this case reports a broken tandem uni conv trl +12mm.It is reported the trial, ¿the instrument had fallen into the pelvis and retrieved.The surgery had been completed, without any delay.The procedure was finished with the same instrument.The damage was only noticed after the case though."based on the limited information provided the root cause of the reported trial breakage could not be determined.No patient injuries or adverse consequences were reported.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.The contribution of the device to the reported incident could be corroborated as it may have occurred due to its extensive use.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H3, h6, h10.

Brand Name
TANDEM UNI CONV TRL +12MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13212194
Report Number1020279-2022-00159
Device Sequence Number1687233
Product Code LXH
UDI-Device Identifier03596010481771
UDI-Public03596010481771
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71367912
Device Catalogue Number71367912
Device Lot Number14MM06780
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/23/2021
Supplement Date Received by Manufacturer02/10/2022
02/28/2022
Initial Report FDA Received Date01/10/2022
Supplement Report FDA Received Date02/11/2022
03/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/09/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown